Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Birmingham, AL

June 2, 2004Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2004, 1:00 PM CDT for Lamar County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 1:00 PM CDT (18:00 UTC)
Expired
Jun 2, 2004, 1:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

383 
WUUS54 KBMX 021800
SVRBHM
ALC075-021830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 130 PM CDT

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SULLIGENT...MOVING NORTHEAST AT
  20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DETROIT.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...AND LARGE HAIL ARE LIKELY. STAY INSIDE...AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3398 8842 3381 8833 3386 8804 3406 8808

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:19 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 2, 11:19 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1119 AM CDT WED JUN 2 2004

.SYNOPSIS...
MCV TYRONE LEFTOVER FROM CONVECTIVE COMPLEX THAT BEGAN OVER
TEXAS...WAS CURRENTLY SPINNING ACROSS EAST CENTRAL MISSISSIPPI.
LATEST RADAR IMAGES INDICATING ORGANIZING THUNDERSTORMS MAINLY
JUST SOUTH OF FORECAST AREA. 12Z SOUNDING INDICATED A GOOD
SUBSIDENCE INVERSION BUT MCV SHOULD KNOCK THAT DOWN A BIT. PATCHY
DENSE FOG HAS LIFTED INTO A STRATUS/STRATO CUMULUS DECK.

HAVE BEEN VERY BUSY TODAY...BUT WILL ISSUE AN INFORMATIONAL
STATEMENT AS SOON AS POSSIBLE ON THE STORM SURVEY I CONDUCTED
YESTERDAY. WE HAD TWO F0 TORNADOES ASSOCIATED WITH THE SQUALL LINE
VERY EARLY ON MEMORIAL DAY IN JEFFERSON COUNTY.

&&

.UPDATE...
WITH CLOUD COVER AND RAIN ACROSS WESTERN AREAS...LOWERED AFTERNOON
HIGHS TO RANGE FROM AROUND 79 TO 83. INCREASED RAIN CHANCES ALL
AREAS SOUTH OF INTERSTATE 20..LEAVING ONLY SLIGHT CHANCE NORTH.
ADJUSTED WINDS FOR TODAY DUE TO REFLECTION OF MCV AT THE SURFACE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

LINHARES/75
Hazardous weather outlook, Jun 2, 7:29 AM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 AM CDT WED JUN 2 2004

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
729 AM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE MASS OF RAIN AND THUNDERSTORMS WILL MOVE FROM MISSISSIPPI
INTO CENTRAL AND SOUTH ALABAMA LATER THIS MORNING AND INTO THE
AFTERNOON.  THERE IS A CHANCE THAT CONDITIONS MAY BECOME UNSTABLE
ENOUGH BY THIS AFTERNOON FOR A FEW STRONG TO SEVERE THUNDERSTORMS TO
DEVELOP...AS THIS COMPLEX OF STORMS MOVES THROUGH.

THE BEST CHANCE OF ANY SEVERE STORMS WILL BE IN THE SOUTHERN PORTION
OF THE STATE...FROM THE CITIES OF DEMOPOLIS...MONTGOMERY...AND PHENIX
CITY...SOUTHWARD.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS
IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 8:32 AM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
832 AM CDT WED JUN 2 2004

ALZ030-021415-
SUMTER-
832 AM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL
915 AM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF CUBA...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUBA...YORK...
LIVINGSTON AND BELLAMY THROUGH 915 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jun 2, 10:47 AM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1047 AM CDT WED JUN 2 2004

ALZ040-021630-
DALLAS-
1047 AM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 1130
AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL ARE
LIKELY FROM APPROACHING THUNDERSTORMS...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES WEST OF MARION JUNCTION TO 20
MILES SOUTHWEST OF MINTER...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ORRVILLE...MARION JUNCTION...SELMA AND MINTER THROUGH 1130 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jun 2, 12:03 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT WED JUN 2 2004

ALZ012-021730-
LAMAR-
1203 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 1230 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF MILLPORT...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLPORT THROUGH 1230
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND SMALL HAIL. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS
OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH
OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jun 2, 12:22 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 PM CDT WED JUN 2 2004

ALZ044-049-021800-
MONTGOMERY-PIKE-
1222 PM CDT WED JUN 2 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE AND MONTGOMERY
COUNTIES UNTIL 100 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND HEAVY RAINFALL ARE LIKELY FROM
APPROACHING THUNDERSTORMS...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 17 MILES SOUTHWEST OF SPRAGUE TO GOSHEN...
MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GOSHEN...GRADY...TROY...SPRAGUE AND BRUNDIDGE THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.